Georgia, 2004

Hail and Damaging Wind in Georgia, July 15, 2004

July 15, 2004 · NWS CHS · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 1:45 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 15, 1:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU JUL 15 2004

.SHORT TERM /TONIGHT AND FRIDAY/...WEAK FRONTAL BOUNDARY IS DRAPED
ACROSS THE INLAND SC COUNTIES THIS AFTERNOON. SOUTH OF THE FRONT...A
VERY MOIST AND UNSTABLE ATMOSPHERE PERSISTS WITH CONVECTION ONGOING
ACROSS THE EXTREME SOUTHERN GA ZONES. EXPECT ISOLATED TO SCATTERED
CONVECTION TO CONTINUE THROUGH THE EVENING HOURS ACROSS THE
SOUTHERNMOST ZONES SINCE THERE/S PLENTY OF INSTABILITY FOR THE
STORMS TO FEED ON AND BOUNDARIES FROM EARLIER STORMS SERVING AS
TRIGGERS. HIGH PRESSURE OVER W TN AND AL WILL SLOWLY EASE EAST
TOWARDS THE CWA AND PUSH THE MOISTURE AND INSTABILITY SOUTH AND EAST
OF THE AREA OVERNIGHT. DRY AIR AND SUBSIDENCE ON THE EAST SIDE OF
THE HIGH WILL PROVIDE A MOSTLY SUNNY AND VERY WARM DAY TOMORROW
ACROSS THE AREA. WILL SEE SOME CLOUDS FORM ALONG THE SEA BREEZE THAT
SHOULD BE ABLE TO MAKE A LATE PUSH FARTHER INLAND THAN IT HAS IN
SEVERAL DAYS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...INTERESTING PATTERN IS
TAKING SHAPE FOR THE WEEKEND. A BROAD UPPER TROUGH WILL CONTINUE
ACROSS THE EASTERN HALF OF THE CONUS. SEVERAL SHORT WAVES ARE
EXPECTED TO ROTATE ACROSS THE BOTTOM OF THE TROUGH...WHICH WILL HELP
DEVELOP A BROAD SURFACE LOW OVER THE TN VALLEY BY SATURDAY. WITH
SUCH AN UNSETTLED PATTERN...AND DIFFICULTY IN TIMING WAVES AND
RESULTANT FRONTS AND BOUNDARIES...WILL GO BELOW SEASONAL NORMALS FOR
TEMPS ON SATURDAY WITH ABOVE NORMAL CHANCES OF PRECIP SATURDAY AND
SATURDAY NIGHT. GUIDANCE NUMBERS ALL CALL FOR LIKELY POPS...BUT DUE
TO UNCERTAINTY...WILL TREND THAT WAY AND GO WITH HIGH CHANCE POPS
AND LET LATER SHIFTS ADJUST HIGHER WITH POPS IF NEEDED. BY LATE
SATURDAY...THE SURFACE LOW WILL TRACKING UP THE EAST COAST AND PUSH
THE FRONT SOUTH OF THE AREA. SINCE AREA WILL STILL BE UNDER BROAD
UPPER TROUGH DESPITE FRONT BEING OUT OF THE AREA...WILL CONTINUE
TYPICAL SUMMER-TIME POP REGIME WITH LOW CHANCE POPS DURING THE
AFTERNOONS THROUGH THURSDAY.

&&

.MARINE...VERY FEW CHANGES MADE TO PREVIOUS FORECAST THINKING THIS
AFTERNOON. GRIDS AND FORECAST WILL SHOW AN INCREASE OF WINDS TO 20
KT ON SATURDAY AHEAD OF THE APPROACHING UPPER LEVEL TROUGH.

&&

.AVIATION...HAVE CARRIED TEMPO GROUPS TO MENTION THUNDER WITH
GUSTY WINDS AND CIGS OF 4000 FT. AFTER SUNSET VFR CONDITIONS WILL
PREVAIL THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JR/PY
Hazardous weather outlook, Jul 15, 8:30 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUL 15 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
930 AM EDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM SMOAKS TO
COTTAGEVILLE TO CHARLESTON TO AWENDAW TODAY AHEAD OF A WEAK FRONTAL
BOUNDARY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40
MPH...PRODUCE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS
POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.HEAT...HEAT INDEX VALUES MAY APPROACH 100 TO 105 DEGREES THIS
AFTERNOON ACROSS SOUTHEAST GEORGIA FOR A FEW HOURS THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT
BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 15, 12:26 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 PM EDT THU JUL 15 2004

GAZ117-119-138>141-151815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
LIBERTY-INLAND MCINTOSH-
126 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY...
CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 215 PM EDT...

AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTH NEWPORT...OR ABOUT 18 MILES
SOUTHEAST OF HINESVILLE...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT...
RICEBORO...RETREAT...LECOUNT...JONES...SHELLMAN BLUFF...SEABROOK...
SUNBURY...HALFMOON LANDING AND OSSABAW ISLAND THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 15, 1:10 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT THU JUL 15 2004

GAZ119-151830-
COASTAL CHATHAM-
210 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 230 PM
EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TYBEE ISLAND...OR ABOUT 15 MILES
SOUTHEAST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TYBEE ISLAND...SAVANNAH
BEACH AND FORT SCREVEN THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 15, 1:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT THU JUL 15 2004

GAZ137-138-151915-
INLAND LIBERTY-LONG-
227 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR ABOUT 8 MILES NORTH OF
LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND
AROUND WEFANIE...GUM BRANCH...ELIM...CREEK ISLAND...MILL CREEK...
WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE OAK AND FLEMINGTON
THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 15, 1:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT THU JUL 15 2004

GAZ137-138-151915-
INLAND LIBERTY-LONG-
227 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR
ABOUT 8 MILES NORTH OF LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL
AFFECT AREAS IN AND AROUND WEFANIE...GUM BRANCH...ELIM...CREEK
ISLAND...MILL CREEK...WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE
OAK AND FLEMINGTON THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, Jul 15, 2:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LUDOWICI                31.71N 81.74W
07/15/2004  1.00 INCH        LONG               GA   TRAINED SPOTTER

            NEAR LIBERTY COUNTY AIRPORT

0252 PM     HAIL             10 NE LUDOWICI          31.81N 81.62W
07/15/2004  1.50 INCH        LIBERTY            GA   AIRPLANE PILOT

            QUARTER TO PING PONG BALL SIZED HAIL. WIND GUST TO 50
            MPH. NEAR LONG COUNTY AIRPORT.

0255 PM     HAIL             5 SE HINESVILLE         31.80N 81.54W
07/15/2004  0.88 INCH        LIBERTY            GA   PUBLIC

            DIME AND NICKEL SIZED HAIL.

0252 PM     HAIL             HINESVILLE              31.85N 81.60W
07/15/2004  1.00 INCH        LIBERTY            GA   PUBLIC

&&

VB
Local storm report, Jul 15, 2:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LUDOWICI                31.71N 81.74W
07/15/2004  1.00 INCH        LONG               GA   TRAINED SPOTTER

            NEAR LIBERTY COUNTY AIRPORT

0252 PM     HAIL             10 NE LUDOWICI          31.81N 81.62W
07/15/2004  1.50 INCH        LIBERTY            GA   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZED HAIL. WIND GUST TO 50
            MPH. NEAR LONG COUNTY AIRPORT.

0255 PM     HAIL             5 SE HINESVILLE         31.80N 81.54W
07/15/2004  0.88 INCH        LIBERTY            GA   PUBLIC

            DIME AND NICKEL SIZED HAIL.

0252 PM     HAIL             HINESVILLE              31.85N 81.60W
07/15/2004  1.00 INCH        LIBERTY            GA   PUBLIC

&&

VB

The radar

The Charleston,SC radar (KCLX), 96 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
July 15, 2:30 PM EST to 2:35 PM EST
Where
Liberty County, 3 mi S of Willie
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -81.683

Tree down along highway 119.

Hail, Liberty

When
July 15, 2:30 PM EST to 2:35 PM EST
Where
Liberty County, 3 mi S of Willie
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -81.683

Golfball size hail reported by Fort Stewart military police.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414455, 5414456.